Minnesota, 2024Damaging Winds in Minnesota, May 10, 2024
May 10, 2024 · NWS DLH · 4 events in 1 county or zone
Following a cool spring morning, thunderstorms developed across northeastern Minnesota during the afternoon hours as a wave of energy moved into the region out of Canada. Atmospheric conditions were supportive of marginally severe wind gusts across the area and there were a few sporadic reports of downed trees during the late afternoon hours as the storms moved through.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Following a cool spring morning, thunderstorms developed across northeastern Minnesota during the afternoon hours as a wave of energy moved into the region out of Canada. Atmospheric conditions were supportive of marginally severe wind gusts across the area and there were a few sporadic reports of downed trees during the late afternoon hours as the storms moved through.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at May 10, 2:13 PM CST, 2 hours 3 minutes earlier. Its key messages:
- Chance of rain and thunderstorms departs this evening, some stronger storms possible before then.
- Chilly night tonight with Frost Advisories in portions of the Arrowhead, and then a warm weekend with a chance for rain showers Saturday night into Sunday and then some afternoon thunderstorms Sunday in NW WI.
- Very dry afternoon relative humidity expected both Saturday and Sunday, especially across NE MN.
Area forecast discussion, May 10, 2:13 PM CST, 2 hours 3 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
313 PM CDT Fri May 10 2024
.KEY MESSAGES...
- Chance of rain and thunderstorms departs this evening, some
stronger storms possible before then.
- Chilly night tonight with Frost Advisories in portions of the
Arrowhead, and then a warm weekend with a chance for rain showers
Saturday night into Sunday and then some afternoon thunderstorms
Sunday in NW WI.
- Very dry afternoon relative humidity expected both Saturday and
Sunday, especially across NE MN.
&&
.DISCUSSION...
Issued at 309 PM CDT Fri May 10 2024
A stout little shortwave is moving across the Northland this
afternoon, throwing rain showers and scattered thunderstorms across
the area. A more stout cold front has led to some gusty northwest
winds upwards of 40mph along the edge of showers with other sporadic
gusty winds falling out of most thunderstorms. Steep low level lapse
rates have led to a widespread blossoming of convective showers and
thunderstorms behind the main low pressure system, which will likely
produce pea sized hail with low freezing levels. Wind will be the
primary threat out of thunderstorms with efficient momentum transfer
of higher winds down to the surface, up to 50mph. The chance of
severe winds of 60mph+ is around 20%, mostly along the I-35
corridor and eastward.
Showers and thunderstorms will dissipate this evening as daytime
heating cools off and the low pressure system pushes to the east. We
should see clearing skies with light northwesterly flow overnight,
allowing temperatures to come back down. Have issued a Frost
Advisory for portions of inland portions of the MN Arrowhead.
Some guidance also suggested cooler temperatures for portions of
NW WI, but have held off on any headlines in that area for now
due to clouds lingering slightly longer there. Speaking of the
cloud cover forecast, we generally expect good clearing
overnight, especially by the time (just after midnight to very
early morning) that peak northern light intensity is expected.
Some partly cloudy skies may linger over the very tip of the
Arrowhead in Cook County and over Iron County on the South
Shore.
Into the weekend, some slight ridging will allow for a large
boost of warm air bringing temperatures in the 60s and 70s
Saturday and Sunday. Saturday afternoon should be sunny, warm,
and dry with ample mixing up to near 750mb. Relative humidities
could fall to around 25-30%, with locally lower amounts down to
20% posisble. Winds shouldn't be too strong Saturday, but
slightly higher winds in north-central Minnesota could lead to
near critical fire weather conditions. A quick shortwave moves
across Saturday night into Sunday, which should bring some
light rain showers. Ensembles show precipitaiton amounts
trending down for this impulse at most sites across the
Northland, so it will likely just be a light dampening that
folks wake up to Sunday morning. As this impulse sweeps
southeastward there could be some redevelopment of afternoon
showers and thunderstorms over NW WI. Over NE MN however
conditions will likely be fairly dry by Sunday afternoon,
allowing another day of deep mixing to plummet relative
humidities with strong northwest winds. Should humidities and
winds forecast trends continue, a Red Flag Warning may be needed
in north-central and northeast Minnesota.
Through next week, additiaonl disturbances may bring passing chances
of rain and thunderstorms, but no signals at this time for anything
particularly significant.
&&
.AVIATION /18Z TAFS THROUGH 18Z SATURDAY/...
Issued at 1223 PM CDT Fri May 10 2024
Mostly VFR conditions expected through the TAF period. Some periods
of MVFR visibilities possible with passing rain showers this morning
and afternoon. Some scattered thunderstorms are expected this
afternoon, the strongest of which would likely be around HYR with
strong gusty winds possible. Rain showers and thunderstorms
dissipate and move east this evening with clearing skies
overnight.
&&
.MARINE /FOR NEAR SHORE WATERS OF WESTERN LAKE SUPERIOR/...
Issued at 309 PM CDT Fri May 10 2024
Strong northwesterly winds this afternoon will calm overnight,
leaving fairly benign conditions on the lake through midday Sunday,
with northwest to southwest breezes, strongest in the afternoon.
Sunday, stronger northwest winds increase through the day. However,
with warm temperatures on land in the 60s and 70s, the strongest
winds up to 25 knots will likely only be felt closest to shore, and
primarily along the North Shore. A short period of time on Sunday
afternoon may warrant a Small Craft Advisory before winds calm into
Sunday evening and become northeasterly through Monday.
For the open water discussion, refer to the NWS Marquette Area
Forecast Discussion at weather.gov/mqt.
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
MN...Frost Advisory from 1 AM to 8 AM CDT Saturday for MNZ011-012-
019.
WI...None.
MARINE...Small Craft Advisory until 7 PM CDT this evening for
LSZ142>145.
&&
DISCUSSION...Levens
AVIATION...Levens
MARINE...LevensHazardous weather outlook, May 10, 2:42 PM CST, 1 hour 34 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
342 PM CDT Fri May 10 2024
MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-112045-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
342 PM CDT Fri May 10 2024
This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.
.DAY ONE...This afternoon and Tonight
Scattered rain showers and thunderstorms will continue through
sunset across northeast Minnesota and northwest Wisconsin. Some
thunderstorms may contain pea size hail and strong gusty winds to
45 mph. In addition, there is a marginal risk (level 1 of 5) of
severe thunderstorms for areas south of a line from Grand Rapids
to Cloquet to Hayward for damaging winds in excess of 55 mph.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
There will be additional periodic chances for thunderstorms this
weekend into next week. A few stronger storms could produce small
hail and gusty winds Sunday in northwest Wisconsin.
Near critical fire weather conditions are forecast this weekend
with warming temperatures, decreasing humidity and breezy
conditions.
.SPOTTER INFORMATION STATEMENT...
Skywarn spotters are encouraged to report hail of any size and
rainfall amounts to the National Weather Service.
LSZ121-140>148-150-112045-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
342 PM CDT Fri May 10 2024
This Hazardous Weather Outlook is for portions of Lake Superior
and the Nearshore waters of western Lake Superior.
.DAY ONE...This afternoon and Tonight
Northwest wind gusts to 30 kts and waves of 1 to 3 feet will
continue into this evening from Taconite Harbor, to the Twin
Ports to Port Wing, and a Small Craft Advisory is in effect until
7 pm CDT.
Scattered rain showers and thunderstorms will also continue
through sunset. Wind gusts to 30 kts in thunderstorms are possible
(40%-60% chance)
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
A Small Craft Advisory may be needed Sunday as winds shift and
increase from the southeast to southwest over Lake Superior.
There will be additional periodic chances for thunderstorms this
weekend into next week. A few stronger storms could produce small
hail and gusty winds Sunday in northwest Wisconsin.
CJM/PA
More information may be obtained at the following web address:
http://www.weather.gov/duluth
In the hours before
Special weather statement, May 10, 1:30 PM CST, 2 hours 46 minutes before
Special Weather Statement
National Weather Service Duluth MN
230 PM CDT Fri May 10 2024
MNZ037-WIZ001-102100-
Carlton and South St. Louis-Douglas-
Including the cities of Duluth and Superior
230 PM CDT Fri May 10 2024
...STRONG WINDS ACROSS THE TWIN PORTS THIS AFTERNOON...
Northwest wind gusts of 40 to 45 mph will continue through 400 pm
CDT across the Twin Ports of Duluth and Superior in the wake of a
cold front. Winds will be highest on area bridges. Use caution if
driving high profile vehicles.
Scattered rain showers and thunderstorms are expected through the
afternoon and evening as well with pea size hail and additional
wind gusts in excess of 40 mph.
PA
Special weather statement, May 10, 1:31 PM CST, 2 hours 45 minutes before
Special Weather Statement
National Weather Service Duluth MN
231 PM CDT Fri May 10 2024
WIZ007-008-102000-
Sawyer WI-Washburn WI-
231 PM CDT Fri May 10 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN WASHBURN AND
NORTHWESTERN SAWYER COUNTIES THROUGH 300 PM CDT...
At 230 PM CDT, Doppler radar was tracking a strong thunderstorm near
Minong, or 14 miles west of Hayward, moving east at 35 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of northeastern
Washburn and northwestern Sawyer Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4605 9192 4611 9174 4610 9132 4596 9134
4586 9158 4599 9190
TIME...MOT...LOC 1930Z 287DEG 29KT 4606 9178
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
UnruhSpecial weather statement, May 10, 2:53 PM CST, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Duluth MN
353 PM CDT Fri May 10 2024
MNZ010-011-018-019-025-026-033>038-102300-
Koochiching-North St. Louis-North Itasca-Central St. Louis-
North Cass-South Itasca-South Cass-Crow Wing-Northern Aitkin-
South Aitkin-Carlton and South St. Louis-Pine-
Including the cities of International Falls, Ely, Bigfork,
Hibbing, Walker, Grand Rapids, Pine River, Brainerd, Hill City,
Aitkin, Duluth, Pine City, and Hinckley
353 PM CDT Fri May 10 2024
...SCATTERED THUNDERSTORMS PRODUCING GUSTY WINDS AND SMALL HAIL
THIS AFTERNOON...
Scattered thunderstorms have been observed this afternoon across
north-central Minnesota and are expected to continue this
afternoon. These thunderstorms will be capable of producing gusty
winds up to 40 mph and pea sized hail. If outdoors, consider
seeking shelter inside a building.
Unruh
Local storm report, May 10, 3:45 PM CST, 31 minutes before
Preliminary Local Storm Report
National Weather Service Duluth MN
445 PM CDT Fri May 10 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0442 PM Hail 1 NW Chisholm 47.50N 92.89W
05/10/2024 M0.25 Inch St. Louis MN Trained Spotter
Covering the ground.
&&
WolfeThunderstorm Wind, St. Louis
- When
- May 10, 4:16 PM CST to 4:17 PM CST
- Where
- St. Louis County, 3.83 mi E of Payne
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Trained Spotter
- Coordinates
- 47.090, -92.540
A large tree was downed and it clipped a home while falling damaging the roof and gutters.
Thunderstorm Wind, St. Louis
- When
- May 10, 4:28 PM CST to 4:29 PM CST
- Where
- St. Louis County, 1.98 mi NE of Adolph
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 46.800, -92.250
A tree was reported down at Gypsy Creek Farm.
Thunderstorm Wind, St. Louis
- When
- May 10, 4:33 PM CST to 4:34 PM CST
- Where
- St. Louis County, 2.13 mi NNE of Bartlett
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 46.950, -92.340
A tree was downed across Munger Shaw Road.
Thunderstorm Wind, St. Louis
- When
- May 10, 4:44 PM CST to 4:45 PM CST
- Where
- St. Louis County, 1.42 mi E of Twig
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 46.900, -92.340
A large red pine tree was downed onto a house.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Florida, May 10, 20242 deaths · $185 million · EF2 · 52 events
- Tornadoes and Damaging Winds in Florida, May 10, 20243 injured · EF2 · 21 events
- Flash Flooding and Debris Flow in Hawaii, May 10 to 13, 2024$100,000 · 9 events
- Tornado and Hail in Alabama, May 10, 2024$85,000 · EF0 · 8 events
- Hail and Damaging Winds in Mississippi, May 10, 20242 injured · $31,000 · 61 kt wind · 4 events
- Damaging Winds in South Carolina, May 10, 2024$51,000 · 50 kt wind · 4 events
- Hail and Damaging Winds in North Carolina, May 10, 2024$32,000 · 1.75 in hail · 7 events
- Damaging Winds in Florida, May 10, 2024$5,000 · 87 kt wind · 31 events
- Hail and Damaging Winds in South Carolina, May 10, 20241.75 in hail · 23 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, May 10, 202414 events
- Hail and Damaging Winds in North Carolina, May 10, 20241.25 in hail · 12 events
- Marine Thunderstorm Winds in Gulf of Mexico, May 10, 202453 kt wind · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1178589, 1178590, 1178587, 1178592.